Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Hyperventilation/panic/anxiety at 80

01/30/2008

Question:

I`m 81 yrs old. My husband died a yr ago. I`ve been taking xanex since then. I can`t seem to get off it. I have hyperventilation when I lower the dose. I have been taking 1 mg a day in pieces. Now I saw a pychiatrist who put me on paxil and it makes makes me nauseated. I also take busparin. I don`t know what to do. I feel I`m getting worse. On paxil one week now. Busparon 2 weeks..

Answer:

I would encourage you to work closely with your physician (and a mental health counselor) to work on getting off the Xanax.  Benzodiazepines (of which Xanax is a type) can have serious and significant side effects in older people.  They really should be avoided for long periods of time in most people, but especially those over 65 (or over 80!)

If you are not working with a mental health counselor, I would encourage you to do so.  Having some intensive and regular therapy for a short while may help you recover from the depression and anxiety you are experiencing.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati